Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 167, NWS St. Louis, MO

August 24, 2001Bond County, Clinton County, Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 24, 2001, 6:31 PM CDT for Bond County, Clinton County, Fayette County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 24, 2001, 6:31 PM CDT (23:31 UTC)
Expired
Aug 24, 2001, 7:00 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bond County, IL, Clinton County, IL, Fayette County, IL

The radar

The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS53 KLSX 242333
SVRSTL
ILC005-027-051-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  EASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHWESTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARLYLE...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH...
  TAMALCO
  BOULDER
  SHATTUC
  CARLYLE LAKE
  KEYESPORT

THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE SHELTER IN A STURDY
BUILDING IMMEDIATELY.

LAT...LON 3884 8941 3855 8939 3855 8916 3887 8915

$$
TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 24, 2:30 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT FRI AUG 24 2001

MAIN CONCERN DEALS WITH HOW PCPN WILL EVOLVE NEXT 24 HOURS.  WILL
ISSUE A FLASH FLOOD WATCH FOR PARTS OF AREA.

OVERALL MODELS ARE IN FAIRLY GOOD AGREEMENT WITH TRENDS NEXT COUPLE
OF DAYS.  AVN SEEMS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK
PROBLEMS SO WILL LEAN TOWARD ETA THIS ROUND.  SFC ANAYLSIS AT 18Z
HAD SFC FRONT EXTENDING FROM NW INTO E CNTRL MO WITH SEVERAL
BOUNDARIES ACROSS MO/IL.  AREA OF WAA SHRA HAS PERSISTED OVER
SW/CNTRL MO INTO THE AFTN AND LATEST RADAR TREND SHOWING ADDITIONAL
SCT SHRA/TSRA DEVELOPING IN VARIOUS PARTS OF THE CWFA.  THINK THIS
TREND WILL CONTINUE WITH SOME STRONG TSRA IN THE INCREASING
INSTABILITY.  SVR COVERAGE SHUD BE ISOLATED DUE TO LIMITED SHEAR.
LLJ IS EXPECTED TO INCREASE FROM 20 TO 40 KNOTS TONIGHT WITH AXIS
OVR CWFA.  THIS SHOULD ACT TO INCREASE WAA AND ASSOCIATED FORCING
ALONG AND NORTH OF FNTRL BNDRY.  PRIMARY CONCERN WILL BE OVR CNTRL
AND NERN MO/W CNTRL IL NEAR NOSE OF UPR JET AND EDGE OF UPR SUPPORT
FROM LOW CURRENTLY OVER NEB/KS.  THIS IS THE SAME AREA THAT HAS HAD
2-6 INCHES OF RAIN IN THE PAST 48 HOURS.  THEREFORE FEEL RISK OF
FLASH FLOODING IS HIGH ENOUGH TO WARRANT A WATCH.  OVER E CNTRL
MO/SW IL...RAIN CHANCES SHOULD INCREASE ALONG FRONT AND AS LLJ VEERS
LATER TONIGHT.  EXPECT JUST SCT TSRA OVR ERN OZARKS.

WILL KEEP HI POPS GOING MOST AREAS AGAIN ON SATURDAY BECAUSE OF A
COMBINATION OF LEFTOVER MORNING CONVECTION AND REDEVELOPMENT OF SCT
TSRA ALONG COLD FRONT.  FRONT SHOULD MOVE THROUGH NRN AND WRN
COUNTIES BY LATE AFTN AND THE REST OF THE CWFA BY 06Z SUNDAY.
ATMOSPHERE SHOULD RECOVER FOR TSRA TO DEVELOP AHEAD OF FRONT WITH
CAPES AOA 2000 J/KG.  LIMITED SHEAR AND LACK OF STRONG MID LEVEL
PUNCH OF DRY AIR SHOULD LIMIT AREAL EXTENT OF SVR THREAT.

WILL DROP MENTION OF SHRA IN IL COUNTIES ON SUNDAY AS FRONT CLEARS
THE CWFA.  WILL GO PARTLY SUNNY AS LOW LEVELS REMAIN MOIST IN
CYCLONIC FLOW.

FWC/MEX NUMBERS ARE IN GOOD AGREEMENT AND WILL FOLLOW.

IN THE EXTENDED...MEDIUM RANGE MODELS HAVE SOME NOTICEABLE
DISAGREEMENT IN HANDLING OF UPR TROFFING DEVELOPING OVER THE ERN
HALF OF NOAM BY NEXT WEEK.  MRF AND NOW THE CANADIAN ENSEMBLES/ECMWF
ARE SHOWING MORE TROFFING THAN THEIR OPNL RUNS.  THIS WOULD SUPPORT
SOME PCPN BY THU/FRI WHILE MEX POPS REMAIN BELOW CLIMO DESPITE THE
ONPL MRF SHOWING A FRONT ACROSS THE REGION THU/FRI.  WILL KEEP
MON-WED DRY BUT INTRODUCE SHRA ON THU/FRI.  FMR/MEX TEMPS LOOK
REASONBLE GIVEN 850MB TEMPS.

.STL...FLASH FLOOD WATCH TONIGHT CNTRL AND NE MO/W CNTRL IL

BRITT

In the hours before

Local storm report, Aug 24, 6:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CDT FRI AUG 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    3NW MASCOUTAH             IL   70 MPH WIND GUST
08/24/01   ST. CLAIR                      REPORTED BY SCOTT AFB

0545 PM    TRENTON                   IL   WIND DAMAGE
08/24/01   CLINTON                        LARGE TREE LIMBS AND
                                          POWER LINES DOWNED.

0550 PM    3N AVISTON                IL   WIND DAMAGE
08/24/01   CLINTON                        CORN FIELD FLATTENED
                                          REPORTED BY TRAINED
                                          SPOTTER

0653 PM    NEW MINDEN                IL   WIND DAMAGE
08/24/01   WASHINGTON                     TREES DOWNED BLOCKING
                                          HIGHWAY 127 REPORTED BY
                                          COUNTY SHERIFF.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:31 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington44 min
Aug 24, 5:49 PM CDTSevere Thunderstorm WarningLSXBond, Clinton41 min
Aug 24, 6:59 PM CDTSevere Thunderstorm WarningLSXWashington31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.